Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Brownsville, TX

May 31, 2009Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at May 31, 2009, 6:45 PM CDT for Zapata County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 6:45 PM CDT (23:45 UTC)
Expired
May 31, 2009, 8:15 PM CDT
In force
90 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 199 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 312345
FFWBRO
TXC505-010115-
/O.NEW.KBRO.FF.W.0002.090531T2345Z-090601T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  BUSTAMANTE.
  ZAPATA.


* UNTIL 815 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
  THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2721 9933 2716 9900 2670 9904 2671 9922
      2673 9923 2676 9926 2680 9926 2682 9928
      2685 9929 2688 9933 2692 9934 2693 9935
      2693 9936

$$

64

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:51 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, May 31, 1:51 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
151 PM CDT SUN MAY 31 2009

.DISCUSSION...CONVECTION JUST GETTING UNDERWAY OVER OLD MEXICO AND
PORTIONS OF HIDALGO COUNTY WITH MOVEMENT TOWARDS THE NORTHWEST.
EXPECTING ACTIVITY TO INCREASE AND CONTINUE MOVING NORTHWEST SO WILL
ADD LOW END CHANCES ACROSS THE WESTERN COUNTIES MAINLY WEST OF 281
FOR THE EVENING HOURS. HAVE UPDATED THE THIS AFTERNOON GRID PERIOD
TO ACCOMMODATE THE DEVELOPING CONVECTION FOR THE REMAINDER OF THE
AFTERNOON. WILL HAVE THE AFTERNOON CREW MONITOR AND ISSUE NOWCAST
FOR THE ACTIVITY THAT DEVELOPS THE REMAINDER OF THE AFTERNOON.

CONVECTION ON MONDAY IS EXPECTED TO INCREASE IN AREAL COVERAGE
WITH THE COMBINATION OF AN UPPER LOW OR TROUGH MOVING ACROSS THE
FOUR CORNERS INTO THE SOUTHERN PLAINS...INCREASING UPPER
DIVERGENCE AND SOME SEA BREEZE INTERACTION. LOW END CHANCES WERE
PAINTED IN THE GRIDS FOR THE AFTERNOON ACROSS EASTERN AND CENTRAL
AREAS SPREADING WEST INTO THE EVENING HOURS. DO NOT THINK WHERE
WILL BE SEVERE WEATHER WITH WEAK SHEAR PRESENT AT THIS TIME...BUT
A HEAVY DOWNPOUR IS NOT OUT OF THE QUESTION WITH PRECIPITABLE
WATER VALUES RANGING BETWEEN 1.7 AND 1.9 INCHES.

DIURNAL CONVECTION CHANCE CONTINUE TUESDAY AND THEN BEGIN TO WANE
MIDWEEK AND BEYOND. SEA BREEZE CAN BE ALSO BE A TRIGGER THIS TIME
OF YEAR BUT CHANCES LOOK SLIM LATER AND AREAL COVERAGE IS NOT
EXPECTED LARGE ENOUGH TO WARRANT POPS IN THE FORECAST AT THIS
TIME.

TEMPERATURES SHOULD CONTINUE TO HOVER AROUND NORMAL THE FIRST FEW
DAYS OF THE WEEK THEN INCH UPWARD AS THE CONVECTION CHANCES WANE.
COMPROMISED BETWEEN MAV AND NAM IN THE SHORT TERM AND THEN A BLEND
OF THE PREVIOUS FORECAST AND NEW MEX NUMBERS FOR THE LATER HALF.
WINDS TO REMAIN LIGHT TO MODERATE WITH SEASONAL SEA BREEZES IN
THE AFTERNOON. MODELS BACKING OFF ON SOUTHERN PLACEMENT OF A FRONT
THAT WAS SHOWN TO VENTURE INTO THE REGION MID TO LATE IN THE WEEK.
DO NOT THINK THIS FRONT WILL MAKE ANY IMPACT ON THE REGION AND
SHOULD LIKELY DISSIPATE BEFORE IT REACHES DEEP SOUTH TEXAS. WITH
THE SUMMER SOLSTICE ONLY 3 WEEKS AWAY ANY FRONT WILL HAVE A HARD
TIME GETTING SOUTH OF SAN ANTONIO.

&&

.AVIATION...MARGINAL MVFR TO VFR CONDITIONS AT THE LOCAL TAF SITES
EARLY THIS AFTN AS CU FORMATION UNDERWAY. CI DEBRIS FROM EARLY MRNG
CONV IN MEXICO HAS THINNED OUT NICELY WITH JUST SOME REMNANTS
REMAINING THAT WILL EXIT THE AREA TO THE NE THRU MID AFTN. SHRAS
BEGINNING TO POP SOUTH OF THE INTERNATIONAL BORDER AS WELL AS IN
PORTIONS OF HIDALGO COUNTY NEAR MFE. THINK ACTIVITY SHOULD REMAIN
ISOLD AND WONT HAVE A LARGE IMPACT AT THE LOCAL TERMINALS BUT WILL
CONTINUE TO MONITOR TRENDS AND AMD TAF FCST AS NEEDED. HIGH CLDS
POSSIBLE OVRNGT DEPENDING ON PROPAGATION OF AFTN/EVE SHOWERS AND
STORMS SOUTH AND WEST OF THE AREA. SLIGHTLY BETTER CHC FOR SHOWERS
AND THUNDERSTORMS ACROSS AREA ON MON...BUT WILL LET LATER SHIFTS
DECIDE IF PLACEMENT INTO FCST IS WARRANTED. LIGHT TO MODERATE EAST
TO SOUTHEAST WINDS WILL PREVAIL THRU THE FCST PERIOD.

&&

.MARINE...THE 12 PM OBSERVATION FROM BUOY020 INDICATED WINDS WERE
EAST AROUND 12 KTS AND SEAS WERE AROUND 2 FT WITH A PERIOD OF 5
SECONDS. WITH HIGH PRESSURE CENTERED OFF TO THE NE ACROSS SECTIONS
OF THE NORTHWESTERN GULF OF MEXICO...THE LOWER TX COASTAL WATERS
WILL CONTINUE TO EXPERIENCE A LIGHT TO MODERATE ONSHORE FLOW. THIS
PATTERN IS ANTICIPATED TO PERSIST THE NEXT COUPLE DAYS. LOW SEAS ARE
EXPECTED TO PREVAIL THRU THE FCST PERIOD. THERE WILL BE A SLIGHT CHC
FOR SHOWERS AND THUNDERSTORMS ON MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  88  75  89 /  10  20  20  10
BROWNSVILLE          72  89  74  92 /  10  30  20  20
HARLINGEN            71  91  73  93 /  10  30  20  20
MCALLEN              73  94  74  95 /  20  30  20  20
RIO GRANDE CITY      72  96  74  98 /  20  20  30  10
SOUTH PADRE ISLAND   76  85  77  86 /  10  10  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/57
Hazardous weather outlook, May 31, 5:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT SUN MAY 31 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-011500-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 PM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY
IN THE WESTERN VALLEY. SOME THUNDERSTORMS COULD PRODUCE BRIEFLY
GUSTY WINDS AND SMALL HAIL ALONG WITH TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 6:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
637 PM CDT SUN MAY 31 2009

TXZ248-010015-
ZAPATA-
637 PM CDT SUN MAY 31 2009

...STRONG THUNDERSTORMS WILL AFFECT ZAPATA COUNTY...

A NEARLY STATIONARY THUNDERSTORM WILL AFFECT LAS PALMAS...FALCON
SHORES...ZAPATA AND BUSTAMANTE...UNTIL 715 PM CDT. HAIL UP TO ONE
HALF INCH IN DIAMETER IS EXPECTED. THIS THUNDERSTORM WILL ALSO
PRODUCE COPIOUS AMOUNTS OF RAINFALL.

64/JS
Local storm report, May 31, 6:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
640 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ZAPATA                  26.89N 99.26W
05/31/2009  M0.50 INCH       ZAPATA             TX   TRAINED SPOTTER

            STORM SPOTTER REPORTED PEA TO MARBLE SIZE HAIL IN ZAPATA.

&&

JSTRAUB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:35 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr23 min
May 31, 6:47 PM CDTSevere Thunderstorm WarningBROZapata43 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.